October 19, 2013
I was diagnosed on July 10, 2008, in Queens, N.Y. I was 22. I was a student at the time. I started taking HIV meds in January of 2010 and I'm still on the same regimen. The way my doctor told it to me was that the guidelines at the time said that, if your T cells hit below 300, then you immediately started medication. So my T cells, when I was diagnosed, were at 7-something -- 760, more or less. And after a year of being diagnosed, my T cells just kept declining -- by 100, by 200. They got to the point where it was about 3-something. And so my doctor was just like, "You know, being that you're so young, I would have preferred to wait. But your T cells are too low. So let's start you on medication."
At the time, the two options that were really common were Atripla [efavirenz/tenofovir/FTC] and a cocktail which is Reyataz [atazanavir], Norvir [ritonavir] and Truvada [tenofovir/FTC]. The reason that I chose the cocktail was because of the less side effects known, and because if I missed a dose, there was also less chance of building resistance in my body.
I didn't actually do any research. I pretty much just went in with the best faith in my doctor. She told me those were the two most common, the two that worked the best. And so I said, "Fine. Let's do it."
At the beginning of taking the medication, maybe the first night, I felt a little warm during the night. Maybe I had the runs. As I recall, maybe there was some diarrhea the first week. After that it was just peachy. I really had no complaints, none whatsoever.
The only thing that I have noticed is that my skin gets drier. Prior to the medication, I never had to put on any sort of moisturizer, and now I do. I need to drink more water. I feel like I dry out faster. That's it, really.
Oh, if I don't eat well, I find that I have more runs. I'm not sure if it's correlated to the medication or not, but I think it might be. Especially if I don't take the medication with a full meal, sometimes I may have nausea.
When I get the nausea, just drinking some seltzer water will probably help.
But to avoid it, definitely having a meal before taking the medication is important. Because if you don't take the medication, one, with a full meal and, two, with enough water, what happens is they kind of get stuck in your throat -- or in your esophagus, or whatever -- and if you burp you literally just feel like a bitterness up your throat. So you definitely have to have a full glass of water to have the pills.
I definitely pay more attention to my health. Before I was diagnosed, I just really didn't think too much about my meals and my diet. But now I know that if I don't eat well, the medication will probably have more of a harsh effect on my body. And plus, the research they did on these meds says that they usually work better when you take them on a full stomach. So I definitely understand that your diet is essential to your well-being when you're HIV positive.
It was hard to adjust to thinking more about my health, because it was more stress than I already had. Not only did I have to worry about school and work, now I have to worry about: Am I eating well? Am I sleeping well? Am I eating enough vegetables? Enough fruits? Because I knew that I needed that extra detoxification of, say, the liver, with more greens, and more energy with fruit. I don't feel well, either mentally or physically, when I don't eat well.
Eating well is definitely having breakfast before noon. Obviously, that's really important. I don't really eat fruit, and I don't really eat vegetables. So I bought a $30 small blender, and the easiest thing for me is to just throw the fruit and vegetables in together. And that will be like my breakfast.
Then, definitely having lunch. And a good dinner. Usually chicken and fish are my most common dinners. I usually put it with rice. Then I'll have some snacks, maybe, in between -- some carrots with hummus. That's a good snack.
I'm allergic to some fruit, like apples and cherries, so I can't really snack on them. If I could, that would be awesome.
I cannot emphasize enough that we need to really eat well and get enough rest, and always, always stay hydrated and flushing out your system -- because you're putting so much work into your liver and your kidneys. You really need to stay hydrated, and eat well so that your body stays strong enough to deal with all these medications you're putting into your body.
I think that's really important. I don't think that they emphasized that too much when I was diagnosed -- how much water and eating well and sleeping were important to your health.
This article is part of a transcribed conversation between Eric T. and Olivia Ford, executive editor of TheBody.com and TheBodyPRO.com. It has been edited for clarity.
Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to email@example.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.